More isn’t always better. Especially when it comes to your health. Multivitamins have become an increasing common and sometimes necessary part of modern life. With hectic schedules, it can be incredibly difficult to consume the recommended vitamins and minerals. Multivitamins can provide a simple option to help supplement some of the beneficial vitamins missing from our diet.
But, many multivitamins contain high amounts of the essential nutrients, and this can be detrimental to your health. The problem is compounded when individuals beginning taking more than the recommended daily dose of these supplements. A frightening example of an excess of a good thing is vitamin A.
Many multivitamins contain 10,000 IU of vitamin A. The Recommended Dietary Allowance for vitamin A is between 2,000 and 3,000, meaning that these multivitamins are giving over three times the recommended dosage. The problem is compounded when people start taking an extra multivitamin or two a day, since they are concerned about their health and diet.
RELATED ARTICLE: The Magnesium Miracle
How can a vitamin which can be incredibly beneficial end up causing you harm? Vitamin A is a fat soluble vitamin, which needs to be processed by your liver, and can accumulate in your body over time. High levels of vitamin A are referred to as hypervitaminosis A, and can lead to a host of toxic symptoms. These include central nervous system disorders, decreased bone mineral density, liver issues and even hair loss. The US Institute of Medicine states that adverse effects can occur when vitamin A is taken at 21,600 IU for a prolonged period of time. That may sound like a large amount, but that is only a small amount more than what can be contained in two multivitamins.
It gets worse, a Harvard study found that “safe” levels of vitamin A may actually weaken bones and increase the risk of fractures in women. The study found that women who consumed at least 6,600 IU, less than is in some multivitamins, had almost double the risk of fractures compared to those who consumed less vitamin A.
Before serious symptoms such as decreased bone density occur, other symptoms of vitamin A toxicity usually appear, these include headache, fatigue, joint pain, dry skin, nausea, and hair loss.
So, always keep in mind that you can get too much of a good thing, especially from multivitamins. You should never take more than the recommended dose of dietary supplements, and that includes multivitamins.